Indiana, 2008

Lake-Effect Snow in Indiana, February 20, 2008

February 20, 2008 · NWS LOT · 1 event in 1 county or zone

Lake effect snow developed across northwest Indiana during the morning of February 20th and continued into the evening hours. Snowfall amounts ranged from a few inches to as much as one foot of snow.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Lake effect snow developed across northwest Indiana during the morning of February 20th and continued into the evening hours. Snowfall amounts ranged from a few inches to as much as one foot of snow. The largest snowfall totals included 10.0 inches in Chesterton and 11.0 inches in Porter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Feb 19, 10:42 PM CST, 3 hours 18 minutes earlier.

Area forecast discussion, Feb 19, 10:42 PM CST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1042 PM CST TUE FEB 19 2008

.DISCUSSION...
320 PM CST

HAVE ISSUED A WIND CHILL ADVSRY FOR MOST OF NRN IL...GENLY ALG/N OF
I-80.  WATER VAPOR IMAGERY SHOWS VIGOROUS VORT MAX NOW OVR NWRN
MN...DROPPING SSEWD AS ADVERTIZED BY GFS PAST 36 HRS.  AS THIS SYS
APCHS THIS EVENING...BAROCLINIC LEAF NOW FROM SRN MN-IA/NRN MO INTO
WRN IL WILL ROTATE SEWD. BEST LIFT WITH THIS FEATURE IS FCST TO BE
TO S OF FA...SO WILL HAVE LIKELY POPS IN SRN PORTION OF FA.  WILL
MENTION PSBL ACCUMULATIONS OF 1-2 INCHES IN THESE AREAS.
ELSEWHERE...WHERE DYNAMIC LIFT/MID LVL WAA NOT QUITE AS STRONG...AM
EXPECTING A DUSTING TO 1 INCH ACCUMULATIONS AS FRIGID AIR MOVES
IN...SIMILAR TO REPORTS OVR SRN MN ATTM. MOTHER LOAD OF COLD AIR TO
FOLLOW...AS 1034 MB HIGH JUST W OF LK WINNEPEG SLIDES SEWD ACROSS
UPR MS VLY TONIGHT...AND SETTLES ACROSS FA WED NIGHT.  IMPRESSIVE
LOW TEMPS THIS MORNING IN CORE OF COLD AIR WITH -47 OBSERVED AT KEY
LAKE...IN NERN SASKATCHEWAN.  STILL BELIEVE MOS TEMPS ARE
UNDERESTIMATING THE INTENSITY OF THIS COLD AIR AND ARE BEING
INFLUENCED BY COMPARITIVELY HIGH THICKNESS AND LLVL TEMP
FIELDS...ESPECIALLY AS SFC HI MOVES OVR AREA WED NIGHT.  WILL
CONTINUE TO UNDERCUT GUIDANCE...ESPECIALLY OVR SNOW COVERED AREAS OF
NRN IL.

OTHER POTENTIAL PROBLEM WITH THIS COLD OUTBREAK CONCERNS LAKE EFFECT
SNOW IN NWRN IND.  RIGHT NOW WILL HAVE LAKE EFFECT AS FAR W ASA
PORTER COUNTY...WITH A MENTION OF 2-4 INCHE ACCUMULATIONS LATE TNGT
AND WED...BEFORE FLOW TURNS MORE WNWLY WED AFTN.  THIS MAY GET DICEY
LATER TONIGHT THOUGH AND WILL HAVE TO SEE HOW LAKE EFFECT BANDS SET
UP OVERNIGHT.

HIGH MOVES OFF TO E ON THURS...BUT LLVL/SFC ADVECTION REMAINS
WEAK...SO WILL BE CONTINUING ONLY GRADUAL DAY-TODAY MODERATION IN
TEMPS HEADING INTO EXTENDED PERIOD THIS WEEKEND. QUESTIONS REMAIN
REGARDING SNOW POTL THURSDAY NIGHT INTO FRIDAY.  RIGHT NOW...HAVE
LOWERED POPS TO LO CHC AND HAVE CUT BACK TI MINIMAL SNOWFALL
AMOUNTS.  LATES COUPLE OF MODEL RUNS NOW BRING NXT VORT MAX SWD FROM
CNTRL CAN...MUCH FURTHER E THAN WITH EARLIER RUNS...AND ARE MUCH
LESS AGGRESSIVE WITH DIGGING OF THE SYS.  THEREFORE...SYS BRINGS
SOME QPF WELL TO N OF FA DURG LATTER PART OF WEEK...AND NEVER TAPS
DEEPER MOISTURE ALG OH VLY DUE TO THIS LACK OF PHASING.

MERZLOCK

EXTENDED DISCUSSION...

SATURDAY THROUGH TUESDAY...

NOT MUCH MODEL DISAGREEMENT TOWARDS THE BEGINNING OF THE PERIOD WITH
BOTH GFS AND ECMWF SHOWING SHORTWAVE TROUGH AXIS MOVING THROUGH THE
LOWER MISS/TENN RVR VLYS...WITH AMPLIFIED RIDGE WORKING EASTWARDS
FROM PLAINS/UPPER MISS VLY.  SFC HIGH EXPECTED TO BE LOCATED ACROSS
WESTERN GREAT LAKES REGION...ESSENTIALLY KEEPING ANY PRECIP WELL
SOUTH OF THE REGION.  RIDGE AXIS WILL GRADUALLY WORK THROUGH REGION
THROUGHOUT DAY...PROVIDING FOR FAIR AND DRY CONDITIONS THROUGH MUCH
OF THE UPCOMING WEEKEND.

COMPLICATIONS IN EXTENDED FORECAST BEGIN WITH NEXT SYSTEM THAT/S
EXPECTED TO EJECT FROM THE CENTRAL/SOUTHERN ROCKIES EARLY MON
TIMEFRAME.  SIGNIFICANT MODEL DIFFERENCES EXIST IN PLACEMENT OF SFC
LOW BY 12Z MON...AS INTENSIVE LEESIDE CYCLOGENESIS OCCURS ALONG
COLORADO FRONT RANGE.  INITIALLY...BOTH MODELS HANDLE SITUATION
RATHER RESPECTIVELY WITH SFC LOW DEVELOPING SUNDAY EVENING ACROSS
EASTERN CO.  HOWEVER...12 HRS LATER...ECMWF MUCH MORE AGGRESSIVE
WITH TAKING LOW AS FAR AS TO NW IA BY MORNING.  MEANWHILE...SLOWER
SOLUTION GFS PLACES MAIN LOW ACROSS TX/OK PANHANDLE REGIONS.  QUICK
GLANCE AT 12Z RUN OF CANADIAN GEM PLACES LOW IN BETWEEN TWO
PREVIOUSLY MENTIONED SOLUTIONS WITH LOW CENTER LOCATED OVER
NORTH-CENTRAL NE.  FOR NOW...WILL FAVOR MORE EASTERLY SOLUTION OF
ECMWF AS 12Z GEM MOST CLOSELY RESEMBLES ECMWF SOLUTIONS.
ADDITIONALLY...GFS HAS HAD TO SHIFT SFC LOWS FURTHER TO THE
NORTHWEST MANY TIMES THIS WINTER DURING RECENT WINTER WX
EVENTS...ADDING FURTHER SUPPORTING CURRENT MODEL CHOICE.

WITH THAT BEING SAID...UPPER-LEVEL SHORTWAVE TROUGH IS ADVERTISED BY
ECMWF TO BE SWINGING SOUTHWARD THROUGH NORTHERN PLAINS/UPPER MISS
VLY EARLY MON...ESSENTIALLY HELPING PUSH LOW EASTWARD THROUGH IL RVR
VLY BY 00Z TUE.  WITH SFC LOW IN SUCH CLOSE PROXIMITY...AND
IMPRESSIVE WAA ADVECTION AHEAD OF SYSTEM... PRECIP ACROSS THE AREA
WILL LIKELY BEGIN AS RAIN ACROSS SOUTHERN SECTIONS OF CWA...WITH
-RA/SN MIX ACROSS THE NORTH.  ITS POSSIBLE THAT IF CURRENT TRACK AS
ADVERTISED BY ECMWF REMAINS IN ORDER...THE DEMARCATION LINE BETWEEN
RA/SN MAY NEED TO BE ADJUSTED NORTHWARD WITH TIME.  FOR NOW...PER
COLLABORATION WITH ADJACENT OFFICES...WILL MAINTAIN CURRENT THINKING
OF TRANSITION ZONE SOMEWHERE NEAR THE I-80 CORRIDOR.  BY
TUESDAY...LOW QUICKLY LIFTS OFF TOWARDS THE EAST BY 12Z TUE...WITH
WRAP AROUND PRECIP POSSIBLE IN THE FORM OF -SN THROUGHOUT PORTIONS
OF THE DAY.  TEMPS THROUGH THE EXTENDED SHOW SOME MODERATION AS SFC
HIGH DURING THE INITIAL PERIOD GRADUALLY SHIFTS EASTWARD WITH TIME.
WARMING CONTINUES TOWARDS THE END OF THE WEEKEND/BEGINNING PORTIONS
OF NEXT WEEK AS WELL DEFINED WAA REGIME COMMENCES IN RESPONSE TO
SYSTEM DROPPING OUT OF ROCKIES BY MON.

GITRO

&&

.AVIATION...

06Z TAFS...LIGHT SNOW SPREADING ACROSS NORTHERN AND WESTERN IL
LATE THIS EVENING. HEAVIEST SNOW EXPECTED TO REMAIN SOUTH OF THE
TERMINALS...BUT STILL EXPECT VISIBILITIES TO DROP TO 2-3SM FOR A
TIME. CIGS LIKELY TO REMAIN MVFR...POSSIBLY DIPPING AS LOW AS 1KFT
IN ANY HEAVIER SNOW BANDS. PERIOD OF LIGHT SNOW WILL BE SHORT AND
TAPERING OFF TO FLURRIES BY 10Z OR SO WHICH IS ABOUT THE TIME OF
FROPA. HAVE MOVED FRONTAL PASSAGE BACK AN HR ACROSS NE IL TO
AROUND 10Z. WINDS ALREADY TURNING WNW AROUND 10KTS AND BEHIND
FRONT WINDS WILL SHIFT TO THE NNW AND INCREASE TO 15KTS OR SO.
GUSTS DEVELOP BY SUNRISE AND INCREASE TO 20-25KTS DURING THE
MORNING AND BEGIN TO DIMINISH WEDNESDAY AFTERNOON. WIND SPEEDS
DIMINISH UNDER 10KTS SHORTLY AFTER SUNSET. CIGS SCATTER BY DAWN
WEDNESDAY BUT STILL EXPECT SOME FEW/SCT 2-3KFT CLOUDS INTO EARLY
AFTERNOON. CMS

&&

.MARINE...
225 PM CST

WIND ACROSS LK MI HAVE BEEN GRADUALLY DIMINISHING AND BACKING AS
SFC RIDGE MOVS E ACROSS WI AND IL. SHORT WAVE TROF DROPPING OUT OF
WESTERN ONT OVR THE MN ARROWHEAD WILL CONT TO ROTATE INTO THE
WESTERN GRTLKS TONITE. ASSOCIATED SFC TROF RUNNING FM ERN LK SUP
SWWRD INTO E CNTRL AND SW MN WILL PROGRESS SEWRD WITH THE UPPER
TROF AND MOV INTO NRN LK MI THIS EVE THRU THE S PORTION OF THE LK
DURG THE OVRNITE. STRONG ARCTIC HI PRESS BUILDS ACROSS THE NRN
PLAINS AND UPR MS VALLEY DURG THE NITE BEHIND THE SFC TROF. WINDS
TO VEER TO NW AND N DURG THE NITE AND PICK UP TO 30KTS BY 12Z WED
AS THIS STRONG ANTICYCLONE BUILDS IN. DO NOT SEE SUPPORT IN LATEST
MODEL GUIDANCE FOR GALE FORCE WINDS AND RESULTING HIGH WAVES
PRODUCING HEAVY FRZG SPRAY SO WATCHES HAVE BEN HAVE BEEN CANCELLED.

AS CENTER OF HI MOVS ACROSS MN TO IA AND WRN WI BY LATE WED
AFTERNOON PRES GRADIENT DECREASES ACROSS LK MI AND WINDS WILL BE
GRADUALLY DIMINISHING DURG THE AFTERNOON. RIDGE OVR THE MIDWEST
AND OH VALLEY WED NITE AND THU RESULTS IN RELATIVELY LIGHT WINDS
FOR SRN LK MI AND MOD STRONG ON THE N. AS THIS HI PRES RDG MOVES
OFF TO THE SE ANOTHER WEAKER RIDGE SETTLES S OVR THE GRTLKS FOR
FRI-SAT KEEPING PREVAILING WINDS AOB 15KTS.

TRS

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...WIND CHILL ADVISORY UNTIL 12 PM CST WEDNESDAY FOR ILZ003>006-008-
     010>014-019>022.
IN...NONE.
LM...FREEZING SPRAY ADVISORY FROM 4 AM TO 4 PM CST WEDNESDAY FOR
     LMZ777-779.

&&
Hazardous weather outlook, Feb 19, 4:30 PM CST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
430 PM CST TUE FEB 19 2008

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
201030-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
430 PM CST TUE FEB 19 2008 /530 PM EST TUE FEB 19 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

A WIND CHILL ADVISORY IS IN EFFECT AFTER MIDNIGHT FOR AREAS
GENERALLY ALONG AND NORTH OF INTERSTATE 80. WIND CHILLS OF 20 TO 30
BELOW ZERO ARE EXPECTED.

FLOODING WILL CONTINUE THROUGH TONIGHT ON PORTIONS OF THE
ILLINOIS...KANKAKEE AND FOX RIVERS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE WIND CHILL ADVISORY IS IN EFFECT UNTIL NOON WEDNESDAY. WIND
CHILLS OF -20 TO -30 WILL SLOWLY MODERATE TO ABOVE 20 BELOW BY
AFTERNOON.

FLOODING WILL CONTINUE THROUGH THIS WEEK ON PORTIONS
OF THE ILLINOIS...KANKAKEE AND FOX RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-201030-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
430 PM CST TUE FEB 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ILLINOIS
NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE
WATERS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT.

NORTHWEST WINDS MAY INCREASE TO ABOVE 20 KNOTS LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

CONDITIONS HAZARDOUS TO SMALL CRAFT MAY CONTINUE THROUGH WEDNESDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-201030-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
530 PM CST TUE FEB 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE OPEN WATERS
OF LAKE MICHIGAN.

.DAY ONE...TONIGHT.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

FREEZING SPRAY IS POSSIBLE ACROSS THE ENTIRE LAKE WEDNESDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

MERZLOCK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Porter

When
February 20, 2:00 AM CST to 8:00 PM CST
Where
Porter forecast zone
Reported by
Trained Spotter
Coordinates
41.509, -87.073 (the zone’s center; the record gives no point)

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2008Every state in 2008This day in weather historyWarnings in Indiana, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 83997.